Kansas, 2025

Damaging Wind in Kansas, June 20, 2025

June 20, 2025 · NWS GLD · 1 event in 1 county or zone

Outflow from decaying thunderstorms led to a recorded 61 mph wind gust 3 E Sharon Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Outflow from decaying thunderstorms led to a recorded 61 mph wind gust 3 E Sharon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 2:48 PM MST, 4 hours earlier. Its key messages:

  • Isolated high-based thunderstorms with localized wind and hail threats have a 20 percent chance of forming this afternoon, mainly across the eastern half of the area.
  • A prolonged period of very hot temperatures is expected to continue through Sunday. Air temperatures and heat indices between 100 and 107 will increase the risk for heat related illness.
  • While fuels are not particularly conducive to explosive fire growth, hot temperatures, breezy southwest winds and low relative humidity will, nevertheless, result in an enhanced fire danger through the weekend.
  • More extensive precipitation chances return beginning Sunday night through the middle of next week with a cold frontal passage.
Area forecast discussion, Jun 20, 2:48 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Goodland KS
348 PM MDT Fri Jun 20 2025

.KEY MESSAGES...

- Isolated high-based thunderstorms with localized wind and hail
  threats have a 20 percent chance of forming this afternoon,
  mainly across the eastern half of the area.

- A prolonged period of very hot temperatures is expected to
  continue through Sunday. Air temperatures and heat indices
  between 100 and 107 will increase the risk for heat related
  illness.

- While fuels are not particularly conducive to explosive fire
  growth, hot temperatures, breezy southwest winds and low
  relative humidity will, nevertheless, result in an enhanced
  fire danger through the weekend.

- More extensive precipitation chances return beginning Sunday
  night through the middle of next week with a cold frontal
  passage.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1253 AM MDT Fri Jun 20 2025

As of 1 PM, a surface trough is draped across the KS/CO border.
A dryline will continue to mix to the east, which will be the
focal point for thunderstorm development this afternoon into the
evening hours. Thunderstorm development is possible along the
aforementioned boundary as perturbations within the broader
mid- level ridge move overhead. Ahead of the dryline, the
environment will be characterized by 1000-1500 J/kg of elevated
instability and sufficient DCAPE for marginally severe storms.
The primary hazards with the strongest storms will be large hail
up to 1.5 inches and damaging wind gusts of 60-70 mph.

Storms should subside this evening as the boundary layer cools
and the dryline pushes back to the west. Overnight temperatures
will drop down into the upper 60s along the KS/CO border and
west, and mid to upper 70s for locations east of the KS/CO
border.

On Saturday, the aforementioned mid-level ridge will continue
to push off to the east as the next mid-level wave moves into
the western CONUS. Although lower mid-level heights are expected
over the area during the afternoon, temperatures are still
expected to climb well into the triple digits for most of the
area. That being said, a Heat Advisory will continue through
Saturday evening.

Gusty south-southwesterly winds will continue through Saturday
night as well across much of the area.

Bunker

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 102 PM MDT Thu Jun 19 2025

Although temperatures will cool some as mid-level heights
continue to come down, near triple digit heat will continue into
Sunday with the southwest flow at the surface and aloft.
Afternoon highs will generally be in the upper 90s to low 100s
across the area. A cold front will move into the area Sunday
evening, which may be the focal point for additional showers and
thunderstorms across eastern portions of the area. Given the
thermodynamic and kinematic profiles, there is a low chance for
severe storms across the whole area Sunday afternoon and
evening. Main concerns with any storm that does develop will be
damaging winds and large hail. Temperatures will be returning
closer to normal on Monday with the frontal passage and
increased cloud cover/precipitation.

Precipitation chances continue Through Thursday as the front
stalls near or in the area and parallels the upper flow.
Kinematic and thermodynamic profiles appear marginal, which
should preclude any severe mention at this time. Temperatures
will be near to slightly below normal with highs mostly in the
80s and lows in the 50s and 60s.

Bunker

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 347 PM MDT Fri Jun 20 2025

VFR conditions are expected through the TAF period. There is a
low chance for thunderstorms to develop across portions of
southwestern Nebraska and eastern Kansas late this afternoon
into the evening hours. There is a low chance for these
thunderstorms to impact KMCK later this afternoon into the
evening. Gusty south-southwest winds will prevail through the
period. LLWS will once again impact both sites overnight into
the morning hours.

&&

.FIRE WEATHER...
Issued at 835 PM MDT Thu Jun 19 2025

A combination of very hot temperatures in the 100s along with
low RH values potentially into the single digits and breezy to
gusty southerly winds around 40 mph will lead to enhanced fire
danger across the majority of the forecast area Friday afternoon
through the weekend. After feedback from fuel partners and local
officials have opted to forego any Fire Weather Watches or
Warnings as the area has been deemed green and even some fuels
being deemed "very green". With multiple days of these very hot
and breezy days some drying out of fuels will occur as supported
by a slightly increasing forecast ERC into the 40th percentile
and 100 hour fuels. Both of these however are still below
average for the area. Winds are forecast to remain southerly
through the weekend before a cold front moves through Sunday
night which will shift winds to the north. The winds should also
continue through the night through Monday morning as a
consistent 850-700mb jet remains across the area.

There also is the potential for some isolated high based storms
Friday and potentially again Saturday, with the better signal
for Friday. These will be capable of cloud to ground lightning
strikes capable of fire starts, as has been the case over the
past week or so with a handful of lightning related fire starts.
Erratic wind gusts will also be possible with these storms as
inverted v soundings remain in place.

&&

.CLIMATE...
Issued at 1253 AM MDT Fri Jun 20 2025

We could see record breaking high temperatures over the next
couple of days. Here is a look at some of records that may be
broken.

Friday June 20
-------------------------------------------------------
Location        Record Year     Old Record     Forecast
-------------------------------------------------------
McCook, NE      2017            101            105
Goodland, KS    1936            105            103
Hill City, KS   1988            108            103
Burlington,CO   1974            103            102

Saturday June 21
-------------------------------------------------------
Location        Record Year     Old Record     Forecast
-------------------------------------------------------
McCook, NE      2017            106            106
Goodland, KS    1936            105            102
Hill City, KS   1936            106            103
Burlington,CO   2016            104            100

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM MDT /8 PM CDT/ Saturday for
     KSZ001>004-013>016.
CO...Heat Advisory until 7 PM MDT Saturday for COZ090>092.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ Saturday for
     NEZ079>081.

&&

SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Bunker
FIRE WEATHER...Bunker
CLIMATE...CA
Hazardous weather outlook, Jun 20, 5:46 PM MST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
646 PM MDT Fri Jun 20 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
646 PM MDT Fri Jun 20 2025 /746 PM CDT Fri Jun 20 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated high-based thunderstorms with localized wind and hail
threats have a 15 to 30 percent chance of forming this afternoon
across much of the area.

Air temperatures and heat indices between 100 and 107 degrees are
expected this afternoon. A Heat Advisory is in effect.

While fuels are not conducive to explosive fire growth, dry and
breezy southwest winds could make fires grow out of control.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Air temperatures and heat indices between 100 and 107 degrees will
persist through the weekend. A Heat Advisory is in effect until
Saturday evening.

While fuels are not conducive to explosive fire growth, dry and
breezy southwest winds could make fires grow out of control on both
Saturday and Sunday.

Additional strong to severe storms are possible Sunday through
Tuesday afternoon and evening. The primary hazards will be large
hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged.

In the hours before

Special weather statement, Jun 20, 5:54 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT Fri Jun 20 2025

KSZ027-041-042-210145-
Wichita KS-Wallace KS-Greeley KS-
654 PM MDT Fri Jun 20 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WICHITA...
SOUTHEASTERN WALLACE AND GREELEY COUNTIES THROUGH 745 PM MDT/845 PM
CDT/...

At 653 PM MDT/753 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Hartman, or 20 miles northwest of
Coolidge, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tribune, Horace, and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3855 10205 3876 10166 3843 10139 3826 10183
      3826 10205
TIME...MOT...LOC 0053Z 239DEG 42KT 3830 10220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Grigsby
Local storm report, Jun 20, 6:01 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
701 PM MDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Extreme Heat     8 NNW Danbury           40.13N 100.48W
06/20/2025  M105 F           Red Willow         NE   Mesonet

            Mesonet station NB078 Indianola 8SW heat
            index of 105. Air temp of 104 and dew point
            of 59.

&&

Trigg
Local storm report, Jun 20, 6:03 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
703 PM MDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Extreme Heat     5 S Tribune             38.39N 101.74W
06/20/2025  M105 F           Greeley            KS   Mesonet

            Mesonet station DW9439 Tribune heat index of
            105. Air temp of 103 and dew point of 61.

&&

Trigg
Local storm report, Jun 20, 6:04 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
704 PM MDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Extreme Heat     5 NNE Beecher Island    39.94N 102.09W
06/20/2025  M105 F           Yuma               CO   Mesonet

            Mesonet station DVI10107 Wray reports heat
            index of 105. Air temp of 108 and dew point
            of 49.

&&

Trigg
Special weather statement, Jun 20, 6:44 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
744 PM MDT Fri Jun 20 2025

KSZ013-014-027-028-041-042-210245-
Wichita KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
744 PM MDT Fri Jun 20 2025

...STRONG THUNDERSTORM WILL IMPACT NORTHERN WICHITA...SOUTHEASTERN
WALLACE...SOUTHERN THOMAS...LOGAN...EASTERN GREELEY AND SOUTHEASTERN
SHERMAN COUNTIES THROUGH 845 PM MDT/945 PM CDT/...

At 743 PM MDT/843 PM CDT/, Doppler radar was tracking a strong
thunderstorm and outflow boundary along a line extending from 4
miles east of Weskan to 8 miles south of Wallace to 13 miles
northwest of Leoti to 7 miles southeast of Tribune. Movement was
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Sharon Springs and Wallace around 750 PM MDT.

Other locations in the path of these storms include Winona, Russell
Springs and Monument.

This includes Interstate 70 in Kansas between mile markers 35 and 51,
and between mile markers 57 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3831 10172 3856 10160 3875 10170 3882 10202
      3941 10131 3932 10089 3913 10080 3913 10081
      3911 10081 3881 10096
TIME...MOT...LOC 0143Z 227DEG 39KT 3885 10187 3880 10164 3861 10154
3843 10163

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Grigsby
Special weather statement, Jun 20, 6:47 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
747 PM MDT Fri Jun 20 2025

KSZ041-042-210230-
Wichita KS-Greeley KS-
747 PM MDT Fri Jun 20 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WICHITA AND SOUTHERN
GREELEY COUNTIES THROUGH 830 PM MDT/930 PM CDT/...

At 747 PM MDT/847 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Hartman, or 13 miles north of
Coolidge, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tribune, Horace, and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3836 10204 3865 10149 3836 10129 3826 10162
      3826 10205
TIME...MOT...LOC 0147Z 240DEG 42KT 3823 10208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Grigsby

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
June 20, 6:48 PM MST
Where
Wallace County, 2.94 mi NE of Sharon Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.904, -101.685

Wunderground site KKSSHARO30 reported the gust associated with outflow from decaying storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266992.